Mississippi, 2013

Drought in Mississippi, September 17 to 24, 2013

September 17 to 24, 2013 · NWS MEG · 5 events in 5 counties and zones

A prolonged dry spell during the latter part of the summer produced severe (D2) drought conditions across portions of Northwest Mississippi by the beginning of September. However, drought conditions improved by the latter part of the month as several periods of rain occurred from passing cold fronts.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A prolonged dry spell during the latter part of the summer produced severe (D2) drought conditions across portions of Northwest Mississippi by the beginning of September. However, drought conditions improved by the latter part of the month as several periods of rain occurred from passing cold fronts. Little damage occurred to crops as crops were being harvested at the time. Cattle possibly had a hard time finding adequate water sources as rivers and lakes were at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 17, 3:02 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 17, 3:02 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
402 AM CDT TUE SEP 17 2013

.DISCUSSION...

SKIES ARE PARTLY CLOUDY ACROSS THE FORECAST AREA THIS MORNING WITH
TEMPERATURES RANGING FROM THE LOWER 60S TO AROUND 70 DEGREES. SOME
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER PORTIONS OF SOUTHERN
MISSOURI AHEAD OF A DEVELOPING WARM FRONT. SOME OF THIS ACTIVITY
MAY SNEAK INTO EXTREME NORTHERN SECTIONS OF THE FORECAST AREA
LATER TODAY WHILE DRY WEATHER SHOULD CONTINUE ELSEWHERE. SOME CLOUDS
SHOULD REMAIN AROUND THE REGION TODAY SO TEMPERATURES SHOULD BE A
LITTLE COOLER MONDAY WITH HIGHS MAINLY IN THE 80S TO AROUND 90 DEGREES.

BY TONIGHT THE WARM FRONT SHOULD BE NORTH OF THE REGION SO IT
SHOULD BE DRY OVER THE ENTIRE FORECAST AREA. WINDS WILL START TO
BECOME MORE SOUTHERLY AND TEMPERATURES WILL REMAIN A LITTLE WARMER
THAN THIS MORNING WITH LOWS WEDNESDAY MORNING IN THE MID 60S TO
LOWER 70S.

BY WEDNESDAY...SOUTH WINDS WILL START TO BRING MORE MOISTURE TO
THE REGION WHICH MAY TRIGGER SOME ISOLATED THUNDERSTORMS.
TEMPERATURES WILL BE A LITTLE WARMER THAN TODAY WITH HIGHS AROUND
90. WEDNESDAY NIGHT SHOULD BE MAINLY DRY WITH ONLY A ISOLATED
THUNDERSTORM POSSIBLE OVER EXTREME NORTHERN SECTIONS OF THE
FORECAST AREA.

BY THURSDAY...A COLD FRONT WILL MOVE INTO THE CENTRAL PLAINS. SOME
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE
FRONT AND SOME OF THIS ACTIVITY COULD MOVE ACROSS THE FORECAST
AREA BOTH THURSDAY AND THURSDAY NIGHT. BY FRIDAY THE COLD FRONT
WILL BE MOVING INTO NORTHWEST ARKANSAS SO THE CHANCE OF
THUNDERSTORMS WILL START TO INCREASE. THE COLD FRONT WILL MOVE
THROUGH THE FORECAST AREA FRIDAY NIGHT AND SATURDAY WHICH WILL
MEAN THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS DURING THIS
PERIOD.

THE COLD FRONT WILL MOVE SOUTH OF THE REGION SATURDAY NIGHT WITH A
SLIGHT CHANCE OF THUNDERSTORMS POSSIBLE OVER SOUTHEAST SECTIONS OF
THE FORECAST AREA. THE COLD FRONT WILL START TO SLOW DOWN ON
SUNDAY SO THERE WILL STILL BE A SLIGHT CHANCE OF THUNDERSTORMS
OVER SOUTHEAST SECTIONS OF THE FORECAST AREA. BEHIND THE COLD
FRONT WILL BE SLIGHTLY COOLER AIR SO TEMPERATURES WILL RETURN TO
SEASONAL LEVELS. DRY WEATHER WILL RETURN TO THE REGION FOR SUNDAY
NIGHT AND MONDAY WITH TEMPERATURES WARMING UP A FEW DEGREES.

ARS

&&

.AVIATION...

06Z TAF SET

NOT MUCH CHANGE FROM 00Z THINKING...WITH MID AND HIGH LEVEL
MOISTURE/VFR CIGS DOMINATING THIS CYCLE. STILL FEEL THE THREAT FOR
MVFR VSBY AT JBR AND MKL NEAR SUNRISE...THOUGH MVFR CIGS WILL BE
PATCHY IN NATURE NEAR MKL. WINDS WILL BE NORTHEAST TO EAST AT 3-7
KTS...BUT A BIT STRONGER AT MEM IN THE FIRST FEW HOURS.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  88  71  91  73 /  10  10  20  10
MKL  85  64  88  68 /  10  10  20  10
JBR  84  66  90  69 /  10  10  20  10
TUP  90  69  89  68 /  10  10  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 17, 2:34 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
334 AM CDT TUE SEP 17 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
334 AM CDT TUE SEP 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Tunica

When
September 17, 6:00 AM CST to September 24, 6:00 AM CST
Where
Tunica forecast zone
Reported by
Drought Monitor
Coordinates
34.652, -90.375 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred across Tunica County.

Drought, Yalobusha

When
September 17, 6:00 AM CST to September 24, 6:00 AM CST
Where
Yalobusha forecast zone
Reported by
Drought Monitor
Coordinates
34.028, -89.708 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred across Yalobusha County.

Drought, Panola

When
September 17, 6:00 AM CST to September 24, 6:00 AM CST
Where
Panola forecast zone
Reported by
Drought Monitor
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred across Panola County.

Drought, Quitman

When
September 17, 6:00 AM CST to September 24, 6:00 AM CST
Where
Quitman forecast zone
Reported by
Drought Monitor
Coordinates
34.251, -90.289 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred across Quitman County.

Drought, Tallahatchie

When
September 17, 6:00 AM CST to September 24, 6:00 AM CST
Where
Tallahatchie forecast zone
Reported by
Drought Monitor
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

Severe (D2) drought conditions occurred across Tallahatchie County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474767, 474770, 474774, 474778, 474780.